Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 574, NWS Jackson, MS

July 18, 2003Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 18, 2003, 3:49 PM CDT for Bolivar County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 3:49 PM CDT (20:49 UTC)
Expired
Jul 18, 2003, 4:35 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS54 KJAN 182049
SVRJAN
MSC011-182135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 435 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BOYLE...OR ABOUT 5 MILES
  NORTHEAST OF SHAW...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SHAW AT 410 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3375 9066 3361 9066 3361 9076 3357 9076
          3358 9093 3361 9099 3366 9092 3380 9073

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...COR FOR TIME ISSUED
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI JUL 18 2003

MAIN FORECAST CHALLENGES REMAIN THE POPS THROUGH THE EXTENDED PERIOD.

MCS BARRELING DOWN ON THE FORECAST AT THIS TIME. BOTH THE ETA AND
AVN INDICATE THE SYSTEM WILL MOVE SOUTH ACROSS THE CWFA ALONG AND
WEST OF INTERSTATE 55. CURRENTLY...CAPES ARE ABOUT 5000 J/KG AND
LIS ARE -8 OVER THE NORTHWEST CWFA. VISIBLE IMAGERY SHOWS STORMS
ARE BEGINNING TO FIRE. WILL HAVE THE HIGHEST POPS WEST OF INTERSTATE
55 TONIGHT.

UPPER PATTERN TO STAY MUCH THE SAME THROUGH THE ENTIRE FORECAST
PERIOD WITH A TROUGH OVER THE EASTERN HALF OF THE COUNTRY AND A HIGH
OVER THE WEST. UPPER FLOW OVER THE CWFA WILL REMAIN NORTHWESTERLY
THROUGH THE ENTIRE PERIOD. HARD TO TIME SHORTWAVES WILL CONTINUE TO
MOVE SOUTH OVER THE CWFA IN THE MID LEVEL FLOW. THEY WILL CONTINUE
TO HELP FIRE CONVECTION...IN COMBINATION WITH A COUPLE OF SURFACE
FRONTAL BOUNDARIES AND THE VERY MOIST AND UNSTABLE AIRMASS IN
PLACE. STILL NOT WORDING THE CONVECTION DIURNAL IN NATURE AS THIS
TYPE OF PATTERN PRODUCES CONVECTION WELL AFTER SUNSET.

FOR TOMORROW...ANOTHER SHORTWAVE TO FOLLOW AND SHOULD TRACK RIGHT
ALONG THE SAME PATH. IN ADDITION...A FRONTAL BOUNDARY WILL BEGIN
APPROACHING THE NORTHERN PERIPHERY OF ZONES. THE SHORTWAVE SHOULD
HELP DRAG IT SOUTHWARD. THIS BOUNDARY SHOULD SET UP SHOP THROUGH THE
WEEKEND HELPING TO FOCUS CONVECTION. AVN INDICATING THAT THE FRONT SHOULD
BECOME DIFFUSE OVER THE CENTRAL CWFA BY EARLY MONDAY.

BY TUESDAY...ANOTHER FRONTAL BOUNDARY BEGINS APPROACHING THE NORTHERN
CWFA. THIS SYSTEM HAS POTENTIAL TO PRODUCE SOME STRONGER STORMS OVER
THE NORTHERN CWFA. AVN HAS A PRETTY IMPRESSIVE (FOR THIS TIME OF
YEAR) 90KT 250 MB JETMAX OVER MIDDLE TENNESSEE ON TUESDAY. THE
AVN/GFS HAS SOME SLIGHT DIFFERENCES IN THEIR SOLUTIONS WITH THIS
SYSTEM FROM YESTERDAYS RUN. THE MODELS HAVE FLATTENED THIS SYSTEM
OUT SOMEWHAT...AN HAS IT COMING IN SLIGHTLY EARLIER THAN YESTERDAY.
ALSO...IT HAS STALLED THE BOUNDARY ALONG THE COAST BY THURSDAY. WILL
NOT END UP CHANGING THE FORECAST MUCH PAST THE FIRST 24 HOUR
PERIOD...AS ONGOING FORECAST LOOKS TO HAVE THE TRENDS HANDLED VERY
WELL.

JAN BB 072/091 073/091 072 32444
    BBEBB 092/072 090/069 090/067 090/068 090 43334443133
MEI BB 071/091 072/091 072 32344
    BBEBB 092/072 090/069 090/067 089/068 089 43334443233

AR...NONE.
LA...NONE
MS...NONE.

LISTEMAA/32
Hazardous weather outlook, Jul 18, 2:32 PM CDT, 1 hour 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191932-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON THROUGH SATURDAY AFTERNOON ACROSS LOCATIONS IN
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI ALONG
AND WEST OF INTERSTATE 55. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THIS SAME TIME PERIOD FOR THE REST OF EASTERN
MISSISSIPPI. THE MAIN RISK WITH STORMS WILL BE HIGH WINDS AND
HAIL.

A CONVECTIVE COMPLEX AND MID LEVEL DISTURBANCE IS FORECAST TO
PUSH SOUTH INTO THE LOWER MISSISSIPPI VALLEY LATE FRIDAY
AFTERNOON INTO FRIDAY EVENING. THUNDERSTORMS ASSOCIATED WITH
THESE FEATURES ARE EXPECTED TO BEGIN TO AFFECT LOCATIONS IN THE
DELTA REGION AND LOCATIONS IN NORTH CENTRAL MISSISSIPPI BEFORE
MIDNIGHT. THE COMBINATION OF LARGE ATMOSPHERIC INSTABILITY
PARAMETERS AND MODEST SHEAR WILL ALLOW SOME STORMS TO PRODUCE
WINDS UP TO...OR OVER...60 MPH...AS WELL AS HAIL UP TO NICKEL
SIZE. THESE STORMS SHOULD WEAKEN SOMEWHAT DURING THE EARLY
MORNING HOURS...BUT COULD STILL BE SEVERE...AS THEY MOVE SOUTH TO
THE INTERSTATE TWENTY CORRIDOR ALONG AND WEST OF THE JACKSON
METROPOLITAN AREA. THE REMNANTS OF THESE STORMS AND THE
POSSIBILITY OF ANOTHER CONVECTIVE COMPLEX WILL PROMPT MORE
POTENTIALLY SEVERE STORMS ACROSS THE WESTERN HALF OF THE AREA BY
MIDDAY SATURDAY.

OTHERWISE...ANTICIPATE ISOLATED THUNDERSTORMS TO FORM FRIDAY
AFTERNOON ACROSS EASTERN AND SOUTHERN MISSISSIPPI AND NORTHEAST
LOUISIANA. MOST OF THIS ACTIVITY WILL END DURING THE EVENING.
MORE WIDESPREAD CONVECTION SHOULD DEVELOP BY SATURDAY AFTERNOON
IN EASTERN MISSISSIPPI. DUE TO HIGH INSTABILITY AND MINOR PULSES
OF ENERGY ALOFT...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE HAIL AND DAMAGING WINDS.

...FLOODING...
THE COMPLEX OF THUNDERSTORMS EXPECTED TO AFFECT PORTIONS OF
NORTHEAST MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA FRIDAY EVENING AND EARLY SATURDAY MORNING COULD BRING 1
TO 2 INCHES OF RAINFALL TO LOCATIONS IN THE AREA. COMBINED WITH
LOCALLY HEAVY RAINFALL FROM THURSDAY...PRECIPITATION AMOUNTS OF
THIS MAGNITUDE WILL CREATE AREAS OF PONDING WATER...ESPECIALLY IN
LOW LYING AREAS. ADDITIONAL HEAVY RAIN COULD FALL ACROSS THESE
SAME LOCATIONS LATER ON IN THE DAY SATURDAY.

...SEASONAL THREATS...
A HOT AND HUMID AIRMASS WILL REMAIN OVER PORTIONS OF THE REGION
FOR ONE MORE AFTERNOON AS AN UPPER LEVEL HIGH PRESSURE SYSTEM
REMAINS IN CONTROL. HEAT INDICES WILL RANGE FROM 105 TO 110
DEGREES...MAINLY OVER THE MISSISSIPPI DELTA REGION FRIDAY
AFTERNOON...AS TEMPERATURES REACH THE MID TO UPPER 90S.

CONDITIONS SHOULD NOT BE QUITE AS HOT SATURDAY AFTERNOON AS
WIDESPREAD CLOUD COVER AND SCATTERED PRECIPITATION ARE EXPECTED
TO KEEP TEMPERATURES LOWER.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY...
TURBULENT NORTHWEST FLOW WILL CONTINUE IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE SUNDAY AND MONDAY. A WEAK FRONTAL
BOUNDARY AT THE SURFACE WILL MEANDER ACROSS THE LOWER MISSISSIPPI
BOTH DAYS. THE INFLUENCE OF THIS BOUNDARY...ALONG WITH OTHER
TRANSIENT BOUNDARIES...WILL COMBINE WITH PULSES OF ENERGY ALOFT
AND ATMOSPHERIC INSTABILITY TO PRODUCE MORE THUNDERSTORMS
THROUGHOUT THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS DURING
AFTERNOON AND EVENING HOURS AND WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS GUSTS AND SMALL HAIL.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE ACROSS THE ENTIRE LOWER MISSISSIPPI
VALLEY THROUGH TUESDAY AS A FAVORABLE UPPER LEVEL PATTERN IS
FORECAST TO BRING A UNUSUALLY STRONG SUMMER COLD FRONT THROUGH.
THIS FRONT...AND THE ASSOCIATED STRONG STORMS...ARE LIKELY TO
REMAIN IN THE VICINITY OF SOUTHERN MISSISSIPPI ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 2:35 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM                              MS   WIND DAMAGE
07/17/03   ATTALA                         A FEW TREES DOWN IN THE
                                          EASTERN PORTION OF ATTALA
                                          COUNTY. REPORTED BY
                                          WINSTON COUNTY EMA.

0515 PM                              MS   WIND DAMAGE
07/17/03   CHOCTAW                        TREE AND POWERLINES DOWN
                                          IN SOUTHERN PORTION OF
                                          THE COUNTY.

0620 PM    3 E EDWARDS               MS   WIND DAMAGE
07/17/03   HINDS                          NUMEROUS TREES DOWN.
                                          PUBLIC REPORT.

0700 PM    DEER PARK                 LA   0.88 INCH HAIL
07/17/03   CONCORDIA

0700 PM                              MS   WIND DAMAGE
07/17/03   SMITH                          NUMEROUS TREES DOWN
                                          COUNTYWIDE.

0700 PM                              LA   WIND DAMAGE
07/17/03   CATAHOULA                      NUMEROUS POWERLINES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          ELECTRIC POWER
                                          ASSOCIATION.

0715 PM    VICKSBURG                 MS   WIND DAMAGE
07/17/03   WARREN                         NUMEROUS TREES AND
                                          POWERLINES DOWN WITHIN
                                          THE CITY LIMITS AND AN
                                          ADDITIONAL TWENTY TREES
                                          DOWN IN THE SOUTHERN
                                          PORTION OF THE COUNTY.

0730 PM    4 N LOUIN                 MS   WIND DAMAGE
07/17/03   JASPER                         LARGE LIMBS DOWN...PUBLIC
                                          REPORT

0750 PM    5 SW ROSE HILL            MS   0.75 INCH HAIL
07/17/03   JASPER                         REPORTED BY PUBLIC...
                                          JASPER COUNTY CD ALSO
                                          REPORTED A LARGE TREE
                                          ACROSS HIGHWAY 503 NEAR
                                          THIS LOCATION

0815 PM    COLLINS                   MS   WIND DAMAGE
07/17/03   COVINGTON                      A FEW TREES DOWN NEAR
                                          TOWN.

0850 PM    BASSFIELD                 MS   WIND DAMAGE
07/17/03   JEFFERSON DAVIS                LARGE LIMBS SNAPPED OFF
                                          TREES...REPORTED BY PD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:17 PM CDTSevere Thunderstorm WarningJANClaiborne43 min
Jul 17, 7:25 PM CDTSevere Thunderstorm WarningJANSmith40 min
Jul 17, 7:49 PM CDTSevere Thunderstorm WarningJANJasper46 min
Jul 17, 8:01 PM CDTSevere Thunderstorm WarningJANJefferson29 min
Jul 17, 8:02 PM CDTSevere Thunderstorm WarningJANCovington43 min
Jul 17, 8:16 PM CDTSevere Thunderstorm WarningJANRankin, Simpson44 min
Jul 17, 8:43 PM CDTSevere Thunderstorm WarningJANJefferson Davis47 min
Jul 17, 8:59 PM CDTSevere Thunderstorm WarningJANLamar46 min
Jul 18, 2:51 PM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Jul 18, 3:36 PM CDTSevere Thunderstorm WarningJANHinds, Rankin39 min
Jul 18, 4:48 PM CDTSevere Thunderstorm WarningJANHinds47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.